Michigan, 2003

Heavy Snow in Michigan, December 1 to 2, 2003

December 1 to 2, 2003 · NWS APX · 1 event in 1 county or zone

Heavy lake effect snow impacted parts of Chippewa County, especially near Kinross during the daylight hours of the 1st (7 inches), and Sault Ste Marie and DeTour Village that night (both also around 7 inches). Gusty winds produced substantial blowing and drifting.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Heavy lake effect snow impacted parts of Chippewa County, especially near Kinross during the daylight hours of the 1st (7 inches), and Sault Ste Marie and DeTour Village that night (both also around 7 inches). Gusty winds produced substantial blowing and drifting. Mackinac County had an isolated lake effect snow band produce 7 inches of snow in Curtis during the early morning hours of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 1, 11:45 AM EST, 15 minutes earlier.

Area forecast discussion, Dec 1, 11:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EST MON DEC 1 2003

.SHORT TERM...SHORT WAVE PASSING ACROSS STATE THIS THIS MORNING AS
COLDER AIR AND SOME LAKE EFFECT SNOW STARTING TO FILTER ACROSS THE
U.P..  MODEL SOUNDINGS THIS MORNING INDICATE THAT LAKE EFFECT SNOW
SHOWERS WILL CONTINUE THROUGH THIS EVENING AND MOST OF TONIGHT.
BETWEEN 09Z AND 12Z EXPECT SNOW SHOWERS TO DIMINISH AS MEAN 800 TO
700 MEAN RH DROPS BELOW 60 PERCENT AND INVERSIONS DROP TO LESS THAN
6000 FEET.

HAVE EXTENDED THE CURRENT HEADLINES OVERNIGHT TO 5 AM TUESDAY
MORNING.  SOME CLOUD, POP AND TEMP MODIFICATIONS FOR THIS AFTERNOON.

COORDINATION WITH MQT.

CAMPBELL

.PREVIOUS DISCUSSION ISSUED AT 341 AM

&&

.LONG TERM...WX PATTERN ACTUALLY BEGINS TO QUIET TOWARD THE MIDDLE
OF THE WEEK AS HIGH PRESSURE BUILDS INTO THE REGION. MODELS ARE IN
GENERAL AGREEMENT WITH RESPECT TO THE EVOLUTION OF THIS PATTERN...
ALTHOUGH SOME MINOR TEMP PROFILE DISCREPANCIES DO EXIST. THIS SHOULD
HAVE VERY LITTLE IMPACT ON THE OVERALL FORECAST.

TONIGHT...SNOW SHOWERS WILL BECOME SCATTERED WITH TIME AS SURFACE
RIDGING BUILDS INTO THE REGION AND INVERSION HEIGHTS FALL TO AROUND
4-5 KFT OVERNIGHT WITH MID LEVEL DRYING TAKING PLACE. ANY ADDITIONAL
ACCUMULATION WILL BE LIGHT (AN INCH OR LESS) AS 900-700 MB RH DROPS
AOB 50 PCT. WIND SPEEDS WILL SHOW A VERY GRADUAL DECREASE WITH
TIME...BUT OVERALL CONDITIONS WILL REMAIN RATHER WINDY THRU TONIGHT.
WINDS WILL SIGNIFICANTLY LIGHTEN UP AS THE SURFACE HIGH APPROACHES
FOR THE MIDDLE OF THE WEEK.

TUESDAY THROUGH WEDNESDAY...HIGH PRESSURE CENTER WILL DRIFT DIRECTLY
OVER THE CWA THRU THIS TIME. AFTER A FEW FLURRIES FOR THE SNOWBELT
AREAS TUESDAY MORNING...THE ENTIRE CWA SHOULD BE DRY THRU WEDNESDAY.
DO EXPECT WILL SEE QUITE A BIT OF SUN AS LOW LEVEL WAA WILL CUT OFF
EVEN LINGER LAKE CLOUDS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...THIS
   AFTERNOON AND TONIGHT...MIZ008.
  WINTER WEATHER ADVISORY...THIS AFTERNOON AND TONIGHT...MIZ015-
   019-021-022. STORM WARNING...TODAY...LHZ347.
  GALE WARNING...TODAY...ALL OTHER NSH ZONES.

&&

EME
Hazardous weather outlook, Dec 1, 11:45 AM EST, 15 minutes before
MIZ008-015>036-041-042-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EST MON DEC 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING LAKE EFFECT SNOW SHOWERS ARE EXPECTED ACROSS EASTERN
UPPER AND NORTHWEST LOWER MICHIGAN THIS AFTERNOON AND TONIGHT.
NORTHWEST WINDS GUSTING UP TO 40 MPH WITH CAUSE BLOWING AND DRIFTING
SNOW...ESPECIALLY ACROSS CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN.
SEE ONGOING WARNINGS AND ADVISORIES FOR DETAILS.

STORM FORCE WINDS WILL IMPACT THE NEARSHORE WATERS OF LAKE HURON
FROM 5 MILES EAST OF THE MACKINAC BRIDGE TO PRESQUE ISLE LIGHT
TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOWFALL AND WIND REPORTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

EME/CAMPBELL

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Chippewa

When
December 1, 12:00 PM EST to December 2, 3:00 AM EST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328920.